Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 16, 1997, 8:08 PM EDT for Bladen County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 8:08 PM EDT (00:08 UTC)
- Expired
- Aug 16, 1997, 8:55 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 170008 RRA SVRILM NCC017-170055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 808 PM EDT SAT AUG 16 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 855 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN NORTH CAROLINA ...BLADEN COUNTY AT 804 PM EDT...DOPPLER RADAR INDICATED LARGE HAIL 56 MILES NORTHWEST OF WILMINGTON OR 3 MILES NORTHWEST OF DUBLIN MOVING WEST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT COULD BRUSH THE SOUTHERN EDGE OF TAR HEEL THROUGH 830 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE @HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:27 PM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 16, 2:27 PM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 225 PM EDT SAT AUG 16 1997 ZFP: MOSTLY SUNNY SKIES SUNDAY WITH PC TO PARTLY SUNNY MON. POPS 20% THRU SUN PM MON AND 30% MON. FWC TEMPS +2 LOOK GOOD. CWF: WL CONT SW WINDS THRU FP...WOULD LIKE TO HOLD OFF ON BRINGING TO WEST OVR THE WTR TILL MON PM. NOCTURNAL SURGES WL CONT TNT AND SUN NIGHT. MON LOOKS WINDY OVR LAND AND THIS SHUD TRANSLATE OVR THE SNDS SO WL CONT 15 TO 20 THRU MON. THE WIND SPEEDS SHUD REMAIN BELO SCA LEVELS THRU FP. WL MENTION ISOLATED TSTMS THRU FP AS WELL... THOUGH WEST FLOW SHOULD KEEP THE GREATEST ACTIVITY +20 NM OFFSHORE. THE DEBATE WL PROB CONT ON SEA HEIGHTS. WL WORD AS 3 FT NORTH AND 4 FT SOUTH. THINKING IS 3 FT IMPLIES 2 TO 4 FT AND 4 FT IMPLIES 3 TO 5 FT. IT IS DIFFICULT TO ACCOUNT FOR ALL THE SUBTLE NUANCES FOUND OFF THE NC COAST WITHOUT CHOPPING THE BREAK POINT INTO MUCH SMALLER DIVISIONS TO ACCOUNT FOR AREAS SUCH AS DSNL AND THE EDDY CURRENT OFF OF SHACKLEFORD AND CAPE LOOKOUT. DISC: RIDGE CONT TO DOMINATE PATTERN AND AS FRONT BENDS ACROSS IT NORTH OF THE REGION FLOW WILL BECOME MORE WESTERLY. THIS WILL RESULT IN FEWER CLDS AND MORE HEATING FROM DOWNSLOPE COMPRESSION SUNDAY. MON SHOULD BE A WINDY HOT ONE WITH MORE CLDS. NOT MUCH IN THE WAY OF PRECIP...SEA BRZ WL BE HELD CLOSER TO THE COAST WITH THE WEST WIND. .MHX...NONE. JCI
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.